Suboxone hasn’t been shown to cause stomach ulcers, and it seems unlikely that it might, based on available evidence.
The only real connection between Suboxone and stomach ulcers are studies connecting opioid misuse to gastrointestinal issues, such as ulcers, but these seem to have focused on the more potent, commonly misused types of opioids, which is not the type of opioid found in Suboxone.
Is There a Connection Between Suboxone & Stomach Ulcers?
There doesn’t appear to be any published research suggesting that Suboxone, or other buprenorphine-based medications, cause stomach ulcers.
The idea that these medications might cause stomach issues potentially originates from studies that discuss how opioid misuse can cause gastrointestinal issues, including ulcers. However, this study seems to be using the term opioids in reference to full opioid agonists, the type of opioids with significantly higher potency, misuse potential, and addiction potential.
Buprenorphine, the main ingredient of Suboxone, is definitively an opioid. However, it is a partial opioid agonist. This means it has a less intense effect than full agonists, which is one of the main reasons it is helpful in treatment for opioid use disorder.
While the question of whether Suboxone and similar drugs may increase one’s risk of a stomach ulcer might be a valid area for future research, there is nothing to show it should be a major concern, especially if only taking the drug as prescribed.
Common Side Effects of Suboxone?
The common side effects of Suboxone include the following:
- Head pain
- Trouble sleeping
- Mouth irritation or numbness
- Tongue pain
- Blurred vision
- Back pain
- Stomach pain
It may be these last two issues that lead to concerns that Suboxone could cause ulcers. However, these general gastrointestinal issues, while potentially uncomfortable and worth discussing with a doctor, don’t necessarily cause ulcers.
What Increases Your Risk of an Ulcer?
Stomach ulcers can be caused by either an H. pylori infection or certain anti-inflammatory medicines, known as NSAIDS. Even then, most people who experience such infections or take these medications don’t develop stomach ulcers.
Lifestyle factors that we often associate with irritating the stomach, such as eating spicy foods, drinking alcohol, or experiencing severe stress, haven’t been shown to cause ulcers. These things can worsen the symptoms of someone who already has an ulcer, but this is not the same as causing one.
Smoking may increase one’s risk of developing an ulcer, and it is also believed to reduce the effectiveness of treatment. As discussed earlier, opioid misuse also seems to increase one’s risk of an ulcer.
- Clinical Profile and Outcomes of Opioid Abuse Gastroenteropathy: An Underdiagnosed Disease Entity. Intestinal Research. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC7206348/. April 2020. Accessed February 2023.
- Buprenorphine Sublingual and Buccal (opioid dependence). National Library of Medicine. https://medlineplus.gov/druginfo/meds/a605002.html. January 2022. Accessed February 2023.
- Causes: Stomach Ulcer. UK NHS. https://www.nhs.uk/conditions/stomach-ulcer/causes/. January 2022. Accessed February 2023.
Reviewed By Peter Manza, PhD
Peter Manza, PhD received his BA in Psychology and Biology from the University of Rochester and his PhD in Integrative Neuroscience at Stony Brook University. He is currently working as a research scientist in Washington, DC. His research focuses on the role ... Read More